Skip to main content
Article
Optimal consumption sequences under habit formation and satiation
Journal of Mathematical Economics (2019)
  • Juan Dubra
  • Martín Egozcue
  • Luis Fuentes García
Abstract
In this note, we contribute to the literature of behavioral economics by extending a result in Baucells and Sarin (2010). We find the optimal consumption sequence for many goods and many periods in an intertemporal choice framework where preferences can exhibit at the same time habit formation and satiation. For the case in which habit formation matters more than satiation, we find that if consumers must consume a good in every period, for certain types of S-shaped value function, consuming the same good in all the periods is optimal. However, if consumers can choose not to consume in some periods, then this behavior is optimal only for certain kind of piece-wise linear value functions. We also discuss briefly the case when satiation dominates habituation.
Keywords
  • Habit formation,
  • Satiation,
  • S-shaped value functions
Disciplines
Publication Date
Winter January, 2019
DOI
https://doi.org/10.1016/j.jmateco.2018.11.004
Citation Information
Juan Dubra, Martín Egozcue and Luis Fuentes García. "Optimal consumption sequences under habit formation and satiation" Journal of Mathematical Economics Vol. 80 (2019) p. 70 - 76 ISSN: 0304-4068
Available at: http://works.bepress.com/luis_fuentesgarcia/26/